Thunderstorm Wind, Clay
- When
- June 24, 1:50 PM EST
- Where
- Clay County, 0.57 mi E of Hayesville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.050, -83.820
Two trees were reported down in the area.
Convergence along a weakening cool front along with heating in a moderately unstable air mass resulted in the development of a few severe thunderstorms across Southwest North Carolina.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Convergence along a weakening cool front along with heating in a moderately unstable air mass resulted in the development of a few severe thunderstorms across Southwest North Carolina.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 24, 12:42 PM EST, 1 hour 8 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 142 PM EDT WED JUN 24 2015 .AVIATION... VFR CONDITIONS WILL BE THE PREDOMINANT FLIGHT CATEGORY AT EACH TERMINAL THROUGH THE PERIOD. A VCTS WILL BE POSSIBLE AT KCHA LATE THIS AFTERNOON/EVENING...BEFORE THE SKY CLEARS OVERNIGHT. SOME LIGHT MVFR FOG IS POSSIBLE AT KTRI LATE TONIGHT...BUT OTHERWISE THE MOSTLY CLEAR CONDITIONS WILL PREVAIL INTO THE DAY ON THURSDAY. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && AMP
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 1014 AM EDT WED JUN 24 2015 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-251415- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 1014 AM EDT WED JUN 24 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... ISOLATED TO SCATTERED STRONG TO MARGINALLY SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...MAINLY SOUTH OF THE INTERSTATE 40 CORRIDOR. THE MAIN THREATS WITH THIS ACTIVITY WILL BE DAMAGING WIND GUSTS UP TO 60 MPH...HAIL UP TO 1 INCH IN DIAMETER...AND LOCALLY HEAVY RAINFALL. HEAT INDEX VALUES WILL CLIMB TO NEAR 100 DEGREES ACROSS THE SOUTHERN VALLEY THIS AFTERNOON. PLEASE STAY HYDRATED AND LIMIT TIME SPENT OUTDOORS DURING PEAK AFTERNOON HEATING! .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... THERE WILL BE A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THURSDAY AND THURSDAY NIGHT FROM THE OHIO VALLEY SOUTHWARD INTO SOUTHWESTERN VIRGINIA. THESE STRONG TO SEVERE STORMS WOULD BE MORE LIKELY TO REACH SOUTHWESTERN VIRGINIA LATE THURSDAY EVENING OR OVERNIGHT. HAIL UP TO ONE INCH IN DIAMETER AND DAMAGING WINDS UP TO 60 MPH WILL BE THE MAIN THREATS WITH THE STRONGEST STORMS. HIGHS TEMPERATURES ON THURSDAY AFTERNOON SHOULD REACH THE 80S TO MID 90S ACROSS LOWER ELEVATIONS...AS PLENTY OF SUNSHINE AND VERY LITTLE CHANCES OF RAIN ARE ANTICIPATED. HEAT INDICES WILL BE AS HIGH AS 95 TO 100 DEGREES BY LATE AFTERNOON...SO TRY TO DO THOSE OUTDOOR JOBS IN THE MORNING OR LATE EVENING IF POSSIBLE. SCATTERED STRONG THUNDERSTORMS AND ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON AND EVENING...AS A WEAK COLD FRONT SAGS SOUTHWARD INTO THE REGION AND AN UPPER LEVEL DISTURBANCE APPROACHES. THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING WINDS IN EXCESS OF 60 MPH...AND LOCALLY VERY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS SOUTHWESTERN VIRGINIA ON THURSDAY NIGHT...THEN POSSIBLY NEEDED AREAWIDE FRIDAY AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
219 PM EDT WED JUN 24 2015
NCZ060-061-241915-
CHEROKEE NC-CLAY NC-
219 PM EDT WED JUN 24 2015
SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE...AND CLAY COUNTIES UNTIL
315 PM EDT...
AT 219 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ANDREWS...MOVING SOUTHEAST AT 20 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ANDREWS...MURPHY...HAYESVILLE...NANTAHALA LAKE...TUSQUITEE...
MARBLE...BRASSTOWN AND SHOOTING CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3506 8405 3521 8397 3524 8387 3519 8371
3517 8373 3515 8373 3516 8365 3514 8364
3514 8366 3512 8364 3513 8362 3511 8362
3509 8359 3504 8356 3504 8354 3500 8352
3500 8351 3499 8352 3499 8387
TIME...MOT...LOC 1819Z 294DEG 17KT 3512 8386
DHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
228 PM EDT WED JUN 24 2015
TNZ081-082-099-241915-
BLEDSOE TN-HAMILTON TN-SEQUATCHIE TN-
228 PM EDT WED JUN 24 2015
SIGNIFICANT WEATHER ADVISORY FOR BLEDSOE...HAMILTON...AND SEQUATCHIE
COUNTIES UNTIL 315 PM EDT/215 PM CDT/...
AT 227 PM EDT /127 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 7 MILES NORTHWEST OF DUNLAP...MOVING SOUTHEAST AT 20
MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
DUNLAP...SODDY-DAISY...PALIO...MOWBRAY MOUNTAIN...BRAYTON...CAGLE...
SALE CREEK...FLAT TOP MOUNTAIN...OLD CUMBERLAND AND NORTH CHICKAMAUGA
CREEK GORGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3538 8549 3541 8549 3541 8551 3542 8551
3543 8554 3547 8554 3555 8549 3555 8546
3557 8542 3549 8513 3547 8512 3546 8514
3545 8511 3543 8510 3544 8506 3542 8504
3521 8516
TIME...MOT...LOC 1827Z 294DEG 17KT 3547 8544
DHThe Knoxville radar (KMRX), 130 km away, was scanning. The volume nearest the first event began at 18:51 UTC.
1 thunderstorm wind. Local standard time, as filed.
Two trees were reported down in the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2015Every state in 2015This day in weather historyWarnings in North Carolina, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 581862.